Connecticut, 2016

Tornado in Connecticut, August 10, 2016

August 10, 2016 · NWS OKX · 1 event in 1 county or zone

A trough of low pressure helped trigger an isolated severe storm, which impacted New Haven County. This storm produced a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A trough of low pressure helped trigger an isolated severe storm, which impacted New Haven County. This storm produced a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 10, 9:44 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 10, 9:44 AM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service New York NY
1044 AM EDT WED AUG 10 2016

.SYNOPSIS...
Bermuda high pressure will remain across the Western Atlantic
through the weekend. A cold front approaches on Monday and moves
across Monday night into Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The area will remain under the influence of Bermuda high pressure
through today with ridging over the northeast. A weak shortwave
and associated convective complex were moving through the ridge
and sagging into the forecast area. Additional convective vort
maxima will move through the ridge today, increasing the chance of
showers and thunderstorms. These storms will track along the
periphery of the ridge with the higher chances of precipitation
across the lower Hudson Valley into southern Connecticut. There
will be little shear and steering flow, with increasing isentropic
lift, along with diurnal instability. With a deep layered moisture
influx from the Gulf of Mexico there is the potential for areas of
heavy rainfall as the storms will also be slow moving.

The return flow around the high has already brought in higher dew
points in the low to mid 70s. The combination of temperatures in
the mid to upper 80s and dew points mainly in the 70s will result
in heat indices in the mid 90s. With the likelihood of heat
indices into the mid and upper 90s across NYC again Thursday, a
heat advisory remains in effect.

There is a high risk for the development of rip currents at the
ocean beaches this afternoon, due to long period southeast swells
and waves building to 3 to 4 feet. The risk may need to be
downgraded to moderate however with early reports coming in of
flat conditions in East Hampton. No changes will be made until the
full suite of observations come in.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Weak vort maxima continue to move through the ridge tonight,
however with the loss of heating and little forcing will lower
probabilities to slight chance later tonight. With a similar setup
for Thursday will increase probabilities to chance. And once again
moderate to heavy rainfall will be possible. With even warmer air
in the region for Thursday and combined with the high dew points,
heat indices across some interior locations may reach around 100
during the afternoon. Cloud cover and precipitation may limit the
warmup and with the uncertainty will not issue a heat advisory for
inland areas.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
There will be some persistent features Friday night through the
weekend. The Bermuda high remains in place and aloft a ridge remains
in place with 500mb heights of 5900m to 5920m. Winds at the surface
remain from the S-SW. The upper level jet stays well north of the
region. Wind speed analysis at 250mb conveys that through the
weekend, the wind speed at that level stays below 30 kt. Layer
precipitable waters will stay between 2 and 2.5 inches across the
region, with the highest values forecast Sunday night into early
Monday.

These features will result in a continuation of the very warm and
humid conditions across the region. Dewpoints stay mostly in the mid
70s Friday night through the weekend. Max temperatures are forecast
in the upper 80s to lower 90s for a majority of the region Saturday
and Sunday and hence that is when the highest heat indices are
expected. Widespread upper 90s to around 100 degree heat indices are
forecast with some areas such as Northeast NJ and NYC possibly
seeing values reach near 105 degrees Friday and Saturday afternoons.
Portions of the Southern Connecticut river valley on Saturday
Afternoon with some pooling of dewpoints could also reach 105 degree
heat indices.

Diurnal instability and any differential heating due to cloud cover
in addition to sea breeze convergence boundaries will allow for
scattered showers and thunderstorms to develop, mainly in the
afternoon to early evening hours each day. Any thunderstorms during
this period will be capable of tapping into the rich quantity of
atmospheric moisture and thereby produce heavy rainfall. The
aforementioned lack of winds aloft will portend an increased flood
threat as thunderstorms will be slow moving. Relatively higher
chances are seen with showers and thunderstorms for Sunday and
Sunday Night so max temperatures that day will be lower, mainly in
the mid to upper 80s but still with the humidity, heat indices
will reach into the 90s for much of the region.

By early next week, the ridge will become more suppressed and an
upper level trough will approach from the west. This will allow for
lowering heights aloft with a cold front approaching at the surface
as the upper level jet starts to shift southward allowing for winds
to increase in the upper levels across the local area. The chances
for showers and thunderstorms will continue early next week and
could be more widespread. Again, heavy rain will be a factor with
any thunderstorms that develop due to the ambient tropical airmass
in place. However, there is increasing uncertainty early next week
in terms of timing of frontal features and precipitation with the
GFS showing a back door cold front moving in on Sunday and then
lingering that frontal boundary within the region. The ECMWF does
not show this, keeping flow from the SW with the cold front
approaching by Monday.

Both temperatures and dewpoints will be on a slight decreasing
trend for late Monday and thereafter through Tuesday. The frontal
boundary will be to the south of the region. However, the close
proximity of the front will allow for a continued chance of
showers and thunderstorms in the forecast.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
High pressure will remain offshore through the TAF period.

The area terminals will be in and out of VFR MVFR this morning
except at KGON where it is IFR.

showers will move across the area this morning into the
afternoon.These showers could briefly lower ceilings and
visibilities to MVFR, with VFR prevailing outside of the showers.
A thunderstorm cannot be ruled out as well, but timing any storms
remains a challenge. Confidence remains fairly low across portions
of the area. Will mention TSRA in a tempo group at KSWF, KEWR, and
KTEB. Will need to re-evaluate the need for TSRA over the next
hour or so for the other city terminals.

Southerly winds increase through the day, 10 to 15 kt. Winds will
generally be less than 10 kt in the city tonight, with light and/or
variable winds elsewhere.

     ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments are likely for showers and flight
categories late this morning into the afternoon. TSRA is possible
late this morning and this afternoon, but confidence remains low
to include in TAF at this time.

KLGA TAF Comments: Brief MVFR is possible through 14z. Amendments
are likely for showers and flight categories late this morning into
the afternoon. TSRA is possible late this morning and this
afternoon, but confidence remains low to include in TAF at this
time.

KEWR TAF Comments: Amendments are likely for showers and flight
categories late this morning into the afternoon. TSRA possible
after 18z, however confidence remains low.

The afternoon KEWR haze potential forecast is GREEN...which
implies slant range visibility 7SM or greater outside of cloud.

KTEB TAF Comments: Brief MVFR is possible through 14z. Amendments
are likely for showers and flight categories late this morning
into the afternoon. TSRA possible after 18z, however confidence
remains low.

KHPN TAF Comments: Amendments are likely for showers and flight
categories late this morning into the afternoon. TSRA is possible
late this morning and this afternoon, but confidence remains low
to include in TAF at this time.

KISP TAF Comments: Amendments are likely for showers and flight
categories late this morning into the afternoon. TSRA is possible
this afternoon, but confidence remains low to include in TAF at
this time.

.OUTLOOK FOR 12Z Thursday through Sunday...
.Thursday through Sunday...Mainly VFR, with isolated to scattered
showers and thunderstorms, best chances in the afternoon/early
evening.

&&

.MARINE...
Bermuda high pressure will remain into the weekend. There will be
a persistent south to southwest flow across the waters today
through at least Thursday. At this time winds and seas are
expected to remain below small craft levels across the forecast
waters. However, there is a chance ocean seas may build to near 5
feet late Thursday. A weak disturbance moving through the region
will result in a chance of scattered showers and thunderstorms
today into this evening, and again Thursday afternoon.

All coastal waters are forecast to remain below SCA criteria
Thursday Night and the non-ocean waters will remain that way through
the weekend. However, for the ocean waters, there will be enough of
an increasing southerly fetch to allow for seas to build to 5-6 ft
Friday into Friday Night. The 5 ft seas then remain on the ocean
Saturday and Saturday Night. In addition, wind gusts will reach up
to near 25 kt on the ocean Friday and Friday Night before winds
return below SCA for the weekend.

&&

.HYDROLOGY...
Basin average rainfall of 1/4 to 1/2 inch is possible today into
tonight, with locally higher amounts possible. er amounts in
thunderstorms. An additional 1/4 to 1/2 inch of rainfall is
possible Thursday with locally higher amounts. The heavy rainfall
may result in localized minor flooding of low lying and urban
areas.

Scattered showers and thunderstorms Thursday night through Monday
will be capable of producing heavy rain. The thunderstorms Friday
night through early Monday will likely be slow moving, so there
will be the possibility of flooding with these.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory from 2 PM this afternoon to 8 PM EDT Thursday
     for NYZ072>075-176-178.
     High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JM/MET
NEAR TERM...JMC/MET
SHORT TERM...MET
LONG TERM...JM
AVIATION...BC/DS
MARINE...JM/MET
HYDROLOGY...JM/MET
Hazardous weather outlook, Aug 10, 3:05 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
405 AM EDT WED AUG 10 2016

NYZ072>074-176-110815-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-NORTHERN QUEENS-
405 AM EDT WED AUG 10 2016

...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY FOR THURSDAY.

EXCESSIVE HEAT WITH HEAT INDEX VALUES OF NEAR 105 DEGREES WILL
BE POSSIBLE FRIDAY AFTERNOON AND SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-178-110815-
KINGS (BROOKLYN)-SOUTHERN QUEENS-
405 AM EDT WED AUG 10 2016

...HIGH RIP CURRENT RISK IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY FOR THURSDAY.

EXCESSIVE HEAT WITH HEAT INDEX VALUES OF NEAR 105 DEGREES WILL
BE POSSIBLE FRIDAY AFTERNOON AND SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ004-006-103>108-110815-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-
405 AM EDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EXCESSIVE HEAT WITH HEAT INDEX VALUES OF NEAR 105 DEGREES WILL
BE POSSIBLE FRIDAY AFTERNOON AND SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ006-007-010-110815-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-SOUTHERN NEW HAVEN-
405 AM EDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EXCESSIVE HEAT WITH HEAT INDEX VALUES OF NEAR 105 DEGREES WILL
BE POSSIBLE SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-008-009-011-012-NJZ002-NYZ067>071-078-079-177-110815-
NORTHERN FAIRFIELD-NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-ORANGE-PUTNAM-
ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-NORTHERN NASSAU-
405 AM EDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ080-081-179-110815-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-SOUTHERN NASSAU-
405 AM EDT WED AUG 10 2016

...HIGH RIP CURRENT RISK IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-110815-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
405 AM EDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Brookhaven radar (KOKX), 53 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, New Haven

When
August 10, 12:29 PM EST to 12:34 PM EST
Where
New Haven County, 0.27 mi SSW of Montowese to 1.97 mi S of Clintonville
Rating
EF0
Path length
2.69 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
41.346, -72.871

Based on doppler weather radar data, information provided by|local broadcast media and emergency management, the National|Weather Service confirmed that a weak EF0 tornado occurred across|Southern New Haven County during Wednesday afternoon as a severe |thunderstorm moved east across Southern New Haven County, a |small weak tornado briefly touched down just south of North Haven.

Wind damage occurred on a line from about 1/4 mile west of I-91, to Quinnipiac Avenue near the Montowese section of North Haven east to Barberry Road. |Locations of wind damage included: Quinnipiac Avenue, Village Street, Fitch|Street, Governors Drive, Montowese Avenue by Cloudland, Montowese|Avenue, and Nettleton Avenue. On Village Street, an 8 by 10 foot|shed was lifted about 15 feet up in a tree.

Damage was mainly limited to trees that fell onto power lines and|cars with only minor structural damage.

Based on this limited damage, this tornado is classified as an EF-0|with wind gusts up to 70 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2016Every state in 2016This day in weather historyThe tornado archive for Connecticut, 2016Warnings in Connecticut, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658162.